Serotonin Syndrome

Print Friendly, PDF & Email
February 1, 2019 | 10 Comments

Comments

  1. Another TIP-TOP article from Dr Irene Campbell-Taylor, a former Clinical Neuroscientist and Assistant Professor of Medicine at the University of Toronto.

    Suffer The Little Children

    August, 9, 2012 | 13 Comments

    https://davidhealy.org/suffer-the-little-children/

    The prescription pad is the only thing doctors now have. As the little fellow in the film, asked why he is going to see Dr X, reply gleefully and accurately, “To get medicine!”

    Another top-tip from Kristina

    RxISK Retweeted

    Kristina K. Gehrki
    @AkathisiaRx

    Replying to
    @recover2renew
    and
    @RxISK

    There isn’t one symptom listed here that Natalie didn’t exhibit. I wish it weren’t true. But it is. And many of these symptoms were shared w/ doctors.

    Introducing TaperMD

    https://rxisk.org/introducing-taper-md/

    TaperMD is a revolutionary solution to the problems of managing multiple medications in older adults. Developed with McMaster University, we built it to help patients, doctors, and pharmacists work as a team to address the serious problems of polypharmacy and drug side effects, and to fit in with normal consultation processes and flow. It is currently in clinical trials in Canada and Australia.

    • This is a very important point and deserves a post by someone about their personal experience of combining cannabis and SSRIs. There is little question that SSRIs can cause a psychosis in some and if cannabis acts effectively to increase the dose of the SSRI being taken it would make sense that this can trigger psychosis in some

      David

  2. There’s need to be cautious about taking cannabis while having therapy sessions too. Letting thoughts flow amongst friends, streams of consciousness, philosophising, not following the unspoken ‘rules’ of the session can be be labelled as evidence of mental illness by a therapist

  3. This is really interesting and vital to know. My son took Seroxat and having stopped it, soon afterwards took St John’s Wort, but didn’t tell anyone. He began feeling extremely unwell. The GP when he saw him at this time, ( he’d come home from Uni feeling ill) was very angry with us parents saying we should have known better than to let him do this, but he’d been away at Uni for many weeks, he was on Seroxat to help him cope with the low mood that RoAccutane isotretinoin (prescribed for his acne) had caused, he was 21, studying Biological Sciences, so presumably pretty savvy, and didn’t tell us anything. But from this article I now understand why the doctor got so angry. However it shows how young people do not know these dangers and would think St John’s Wort would be safe. It seems that taking it even after stopping Seroxat or 5HTP? Is very dangerous?

  4. The dangers of mixing ‘so called’ natural alternatives with SSRI’s is underrated.
    I can recall when I had very unbearable and unforgiving pain and pressure of the brain, a GP prescribed me Ginko Biloba.
    This only made my matters worse.
    I felt very dizzy and my morbid condition was amplified.
    I agree with you Heather R , in regards to the dangers of mixing SSRI’s with other ‘so called’ healthy alternatives and other dubious concoctions.
    There should also be a warning placed on these meds that undesirable/unwanted side effects or adverse reactions could result, as a result of mixing SSRI’s with other meds or ‘so called’ natural alternatives.

    I must also mention that Health Professionals have NO CONCLUSIVE EVIDENCE of knowing the harm that results from mixing A/B/C or D.
    This includes meds mixed with other meds.
    Through clinical experience, surely, some senior Health Professionals, acknowledge what is occurring. It is NO SUPRISE!
    They witness these negative results, every day.

    To turn a blind eye and pretend that further health issues do not result, from mixing meds with meds or mixing meds with other alternatives, is indicative of a major problem within the medical system which needs to be addressed, so that patients cannot be put at further RXISK or HARM.

    There should be NO EXCUSES for overlooking a patients medication history.
    Health Professional do not manufacture the medication(s) and if one does not acknowledge the harms of mixing A/B/C or has no understanding of the dangers that are to come, one should try to avoid the perils of harm and err on the side of caution.
    We must learn from PAST MISTAKES so that unnecessary HARM(s) can be eliminated and avoided.
    If some Health Professionals choose LIFE, there should be NO EXCUSE(S) for RUINING or ENDING LIFE, unnecessarily.

  5. Ralph Waldo Emerson once said that:
    Life is short but there is always time for courtesy.
    It’s a message that perhaps may well have been scripted for the modern healthcare professional.
    It is about time, some Health professionals refrain from doing harm and attentively listen to how patients feel.
    Positive changes can only take place when some Health Professionals stop building walls and create bridges to assist patients to heal from past mistakes.

  6. It has amazed me for 20 years or more than no prescriber ever seems to query the possible dire synergistic effects of drugs, ie like Carla says, mix drug A and drug B and don’t worry about giving any thought to how they might work in a bad way together. We know that grapefruit should not be eaten whilst on certain drugs, and we know that Vitamin C in tablet form can double up the effect of others. We also know that taking Vitamin C can lessen intollerance reactions sometimes.

    Now we know, from this excellent post, about the serontonin syndrome. I was last year inadvertently given in hospital a dose of 10 ml Oromorph (morphine) accidentally too soon (within 2 hours overlap) after two tablets of dissolved paracetamol. The nightmare visions of hallucinations which followed were indescribable. I did not dare close my eyes all night, and held onto snatches of reality with difficulty. This all because these medications had been given in good faith by the nurse, thinking they would bring pain relief.

  7. The basic gist of my situation is that I was depressed and prescribed
    SSRI Paxil by Toronto’s top Psychiatrist. I felt improvement. A Harvard educated DR friend’s example led me to try weed concurrently. I was psychotic for a year – my GP had no idea that anything was wrong despite my grandiose claims, like working directly for Michael Bloomberg. The change was imperceptible. I felt fantastic. But I then ended up in police custody then locked up for 2 months in a psychiatric hospital. When I was released I was treated by local docs/psychiatrists who had no idea what was wrong with me – they thought it was “just” bipolar. Cannabis psychosis will become more common now the weed is legal here. I just want the general understanding of this to be elevated, especially amongst medical practitioners. I think of my cost to the system and my lost earnings, for example. Suicidal ideation was extreme but now manageable.

  8. The cavalier ignorance and disregard for caution of the medical professions continues to be highlighted in my meetings and conversations with people. I take Zoloft (struggling to taper, what’s new?) and was advised by a Naturopath to take melatonin for the jet lag I had after returning to Australia from the UK last year. I was ok, the melatonin appeared to work and not cause any interaction. However I have been advised by GPs that I can take anything from SAMe to St Johns Wort to HTTP5 in order to substitute for Zoloft in my tapering program.

Leave a Reply